Colorado, 2014

Tornado and Flash Flooding in Colorado, July 12 to 16, 2014

July 12 to 16, 2014 · NWS PUB · 12 events in 4 counties and zones

and severe winds across portions of the southeast plains. In addition, a brief tornado occurred over south-central El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of ping pong balls...and severe winds across portions of the southeast plains. In addition, a brief tornado occurred over south-central El Paso County. Widespread flash flooding occurred across portions of Otero and Bent Counties, and the Purgatoire and Arkansas Rivers were in flood for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 12, 10:33 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 12, 10:33 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT SAT JUL 12 2014

.UPDATE...
ISSUED AT 1026 AM MDT SAT JUL 12 2014

ISSUED FLASH FLOOD WATCH FOR THE EASTERN MOUNTAINS AND INTERSTATE
25 CORRIDOR. VERY MOIST ATMOSPHERE OVER THE REGION WITH
PRECIPITABLE WATERS WELL OVER AN INCH OVER THE PLAINS AND
INTERSTATE 25 CORRIDOR. CONVECTION SHOULD START BY EARLY AFTERNOON
OVER EL PASO AND TELLER COUNTIES AS THE COLD FRONT MOVES
SOUTHWARD INTO INTO HE REGION. OF COURSE...HAVE CONCERNS FOR THE
WALDO CANYON BURN SCAR...BUT OTHER AREAS COULD GET FLOOD RAINS AS
WELL. AS THE FRONT MOVES SOUTHWARD...STORMS WILL DEVELOP FURTHER
SOUTH ALONG THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR.
HIGH RESOLUTION MODELS SUGGEST THE HEAVIER RAIN WILL PROPAGATE TO
THE EAST DURING THE EVENING...BUT BUFKIT SOUNDING CONTINUE TO
SHOW SOME NORTHEAST FLOW INTO THE EASTERN MOUNTAINS. HAVE CONCERNS
THAT SOME HEAVIER RAIN COULD LINGER OVER THE EASTERN MOUNTAINS
DURING THE EVENING. IF BATCH OF HEAVIER RAIN DEVELOPS OVER THE
EASTERN PLAINS DURING THE EVENING...IT WILL BE WELCOMED RAIN FOR
THE AREAS UNDER SEVERE TO EXTREME DROUGHT. GIVEN THE DROUGHT
CONDITIONS AND DIFFICULTY IN PINPOINTING A SPECIFIC LOCATION FOR
HEAVIER RAIN...WILL NOT ISSUE A WATCH AT THIS TIME. --PGW--

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 441 AM MDT SAT JUL 12 2014

A SHORTWAVE TROF PASSING TO THE NORTH OF THE AREA TODAY WL SEND A
FRONT INTO NE CO...WHICH IS THEN EXPECTED TO MAKE ITS WAY INTO SERN
CO LATE THIS AFTERNOON AND EVENING.  CURRENTLY THIS EARLY MORNING
THERE ARE SOME LIGHT ECHOES OVER THE CONTDVD...SO WL HAVE SOME ISOLD
POPS IN THAT AREA FOR THE EARLY MORNING HOURS.  HI RES FORECAST
MODELS THEN SHOW CONVECTION DEVELOPING OVR THE MTNS IN THE LATE
MORNING HRS.  THE PCPN THEN SPREADS OVR THE SAN LUIS VALLEY AND I-25
CORRIDOR IN THE EARLY AFTERNOON...AND THEN OVR THE SOUTHEAST PLAINS
LATE IN THE AFTERNOON AND IN THE EVENING HOURS.  THE WRF AND RAP
SHOW EL PASO COUNTY...ESPECIALLY NRN AND WRN PORTIONS POTENTIALLY
GETTING HIT WITH HEAVY RAIN IN THE LATE AFTERNOON AND EARLY EVENING
HOURS WITH LOW TO MID LEVEL NORTHEAST WINDS.  WITH THE FLOW ALOFT
EXPECTED TO ONLY BE AROUND 5 KTS...THAT WOULD LEAD TO SLOW MOVING
STORMS AND THE THREAT OF HEAVY RAIN. AREA BURN SCARS WL BE A CONCERN
IF HEAVY RAIN DEVELOPS...AS WELL AS PORTIONS OF ERN EL PASO COUNTY
THAT RECEIVED HEAVY RAIN LAST EVENING.

IN THE EARLY EVENING HOURS AS THE FRONT MOVES SOUTH TO THE RATON
MESA AREA...THE HEAVY RAIN POTENTIAL MAY SHIFT TO THAT AREA FOR THE
REST OF THE EVENING.  THE WRF THEN DECREASES OR END MOST OF THE PCPN
AFTER 06Z.  HOWEVER...THE 06Z RUN OF THE NAM12 HAS COME IN WITH
HEAVY RAIN POTENTIAL THRU THE NIGHT OVR THE WET AND SANGRE DE CRISTO
MTNS AND THE ADJACENT LOWER ELEVATIONS.  THE NAM IS SHOWING AROUND
2.5 INCHES OF PCPN OVR THE WET MTNS IN THE PERIOD FROM 00Z-12Z
SUN...WITH ABOUT 1-1.5 INCHES OVR SW PUEBLO...HUERFANO AND WRN LAS
ANIMAS COUNTIES...WITH MID LEVEL EASTERLY FLOW AROUND 15 KTS.  THE
GFS ALSO PEGS THE SANGRES AND WET AS AN AREA THAT COULD SEE SOME
HEAVIER RAIN OVERNIGHT...HOWEVER ITS AMOUNTS ARE MUCH LESS WHEN
COMPARED TO THE NAM.  SINCE THE HRRR AND RAP DO NOT GO OUT THROUGH
THE NIGHT PERIOD YET...WILL JUST GO WITH SOME SCT POPS OVERNIGHT
OVER THE SANGRES AND WETS AND NEARBY LOWER ELEVATIONS AND LET THE
NEXT SHIFT EVALUATE THE HI RES MODEL DATA AS IT COMES IN FOR THE
OVERNIGHT HOURS...ALONG WITH THE NEXT RUN OF THE NAM.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 441 AM MDT SAT JUL 12 2014

...COOL AND WET WEATHER EXPECTED INTO THE MIDDLE OF WORK WEEK...

SUNDAY-SUNDAY NIGHT...WEAK TO MODERATE NORTH TO NORTHWEST FLOW ALOFT
PROGGED ACROSS THE REGION WITH HIGH AMPLITUDE RIDGING BUILDING BACK
ACROSS THE WEST COAST AND GREAT BASIN AS AN UNSEASONABLY STRONG
UPPER LOW DIGS INTO THE UPPER GREAT LAKES REGION. LATEST MODELS ARE
INDICATING SHORT WAVE ENERGY TRANSLATING DOWN THE EASTERN PERIPHERY
OF THE RIDGE ACROSS THE NORTHERN ROCKIES AND NORTHERN HIGH PLAINS
WITH SECONDARY SURGE OF COOL AIR BUILDING INTO THE CENTRAL HIGH
PLAINS AND INTO EASTERN COLORADO. MODELS ARE ALSO INDICATING THE
MAIN MONSOONAL MOISTURE PLUME BEING SHUNTED SOUTH AND WEST OF THE
AREA WITH SOME DRIER AIR EMBEDDED WITHIN THE DEVELOPING NORTHERLY
FLOW SLOWLY WORKING INTO NORTHWESTERN COLORADO. HOWEVER....PRECIP
WATER...IS PROGGED TO REMAIN HIGH ACROSS THE AREA WITH READINGS
BETWEEN 0.75 INCHES AND 1.5 INCHES...GREATEST ACROSS THE EASTERN
PLAINS. THERE COULD BE SOME ONGOING SHOWERS ACROSS THE AREA EARLY
SUNDAY MORNING AS SECONDARY SURGE OF COOL AIR AND LOW LEVEL MOISTURE
BACKS INTO EASTERN COLORADO. WITH AMPLE MOISTURE IN PLACE...ALONG
WITH STRONG SOLAR HEATING AND SOME INCREASED UVV ASSOCIATED WITH
PASSING SHORT WAVE...SHOULD SEE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE HIGHER TERRAIN LATE SUNDAY
MORNING AND AFTERNOON...WITH SCATTERED STORMS SPREADING ACROSS THE
ADJACENT PLAINS THROUGH THE FAR EASTERN PLAINS SUNDAY AFTERNOON AND
EVENING. STORMS WILL BE GENERALLY SLOW MOVING WITH LOCALLY HEAVY
RAINFALL LEADING TO POSSIBLE FLASH FLOODING CONCERNS...ESPECIALLY
ACROSS AREA BURN SCARS. THERE MAY ALSO BE ENOUGH SHEAR ACROSS THE
EASTERN PLAINS FOR A FEW STRONGER STORMS PRODUCING HAIL AND STRONG
WIND GUSTS.

MONDAY-WEDNESDAY...MODERATE NORTHWESTERLY FLOW CONTINUES ACROSS THE
REGION INTO THE MIDDLE OF WORK WEEK WITH THE HIGH AMPLITUDE UPPER
RIDGE PERSISTING ACROSS THE WEST COAST AND GREAT BASIN AS THE
UNSEASONABLY STRONG UPPER LOW OVER THE UPPER GREAT LAKES REGION DIGS
INTO THE CENTRAL CONUS. DRIER AIR EMBEDDED WITHIN THE FLOW ALOFT
CONTINUES TO SLOWLY WORK INTO WESTERN COLORADO...THOUGH PRECIP WATER
LOOKS TO REMAIN HIGH...ESPECIALLY ACROSS THE EASTERN MTS AND PLAINS
WITH CONTINUED MOIST EASTERLY UPSLOPE FLOW IN PLACE AS COOL CANADIAN
HIGH PRESSURE BUILDS THROUGH THE HIGH PLAINS STATES. AGAIN WITH THE
AMPLE MOISTURE IN PLACE...GENERALLY DIURNAL SCATTERED TO NUMEROUS
THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA...WITH BEST COVERAGE
OVER AND NEAR THE MTS. WITH THE MODERATE FLOW ALOFT...STORMS WILL BE
MOVING...HOWEVER LOCALLY HEAVY RAINFALL TO REMAIN POSSIBLE. WITH
FAIRLY CLOUDY CONDITIONS AND THE MOIST AND COOL UPSLOPE FLOW...
TEMPERATURES ARE EXPECTED TO BE BELOW TO WELL BELOW SEASONAL
AVERAGES THROUGH THE PERIOD.

THURSDAY-FRIDAY...A SLOW WARMING AND DRYING TREND IN THE OFFING INTO
THE UPCOMING WEEKEND WITH MORE WESTERLY FLOW ALOFT DEVELOPING AS
UPPER RIDGE FLATTENS ACROSS THE GREAT BASIN. ENOUGH MOISTURE REMAINS
TO KEEP ISOLATED TO SCATTERED POPS IN THE FORECAST...WITH BEST
COVERAGE REMAINING ACROSS THE MTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1124 AM MDT SAT JUL 12 2014

VERY MOIST AIR MASS WILL REMAIN OVER THE TAF SITES THROUGH AT
LEAST SUNDAY.

KCOS AND KPUB...THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP IN
THE VICINITY OF KCOS AROUND 2000Z AND KPUB AROUND 2100Z. THE
THREAT OF STORMS WILL CONTINUE INTO THE EVENING. GIVEN THE WIDE
RANGE OF TIMES FOR CONVECTION..DECIDED NOT TO INCLUDE TEMPO
GROUPS AT THIS TIME. WITH MOST LOWER LEVELS...BELIEVE THE MAIN
THREATS FROM STORMS WILL BE HEAVY RAIN WHICH CAN LOCALLY REDUCE
CEILINGS AND VISIBILITIES. PLENTY OF MOISTURE REMAINING TONIGHT.
WITH LIGHT WINDS BEING DOWNSLOPE AT BOTH SITES...DECIDED TO HAVE
VFR CEILINGS OVERNIGHT INSTEAD OF MVFR.

KALS...MOIST AIRMASS WILL REMAIN OVER THE REGION. ANTICIPATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS AROUND THE SAN LUIS
VALLEY. COVERAGE WILL NOT BE HIGH ENOUGH TO HAVE TEMPO GROUP FOR
THUNDERSTORMS. MAIN THREATS WILL BE LOCALLY HEAVY DOWNPOURS AS
WELL AS GUSTY WINDS. CONVECTION WILL END MY MID EVENING WITH VFR
OVERNIGHT.  --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ072>088.

&&

UPDATE...PGW
SHORT TERM...28
LONG TERM...MW
AVIATION...PGW
Hazardous weather outlook, Jul 12, 10:48 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT SAT JUL 12 2014

COZ058>089-093>099-131315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1148 AM MDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...THEN
SPREAD EASTWARD TO THE INTERSTATE 25 CORRIDOR BY MID AFTERNOON.
IN THE LATE AFTERNOON OR EARLY EVENING...THE STORMS WILL SPREAD TO
THE SOUTHEAST PLAINS. THE MAIN THUNDERSTORM THREAT WILL HEAVY
RAIN...ESPECIALLY OVER THE EASTERN MOUNTAINS AND INTERSTATE 25
CORRIDOR. THE BURN SCARS ARE PARTICULARLY VULNERABLE TO FLASH
FLOODING. THE RAINFALL COULD BE SUFFICIENTLY HEAVY THAT FLASH
FLOODING AWAY FROM THE BURN SCARS IS ALSO A CONCERN.

IN ADDITION TO THE HEAVY RAIN... CLOUD TO GROUND LIGHTNING IS ALSO
A THREAT FROM ANY STORMS. A STORM OR TWO MAY BE BRIEFLY STRONG
ENOUGH TO PRODUCE 1 INCH HAIL OF 60 MPH WIND GUSTS.

THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINS TO LINGER ACROSS
THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR WELL INTO
SATURDAY EVENING DUE TO PERSISTENT LOW LEVEL EASTERLY FLOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE
AREA SUNDAY THROUGH WEDNESDAY...MAINLY IN THE AFTERNOON AND
EVENING HOURS. WITH AMPLE AVAILABLE MOISTURE AND EXPECTED SLOW
MOVEMENT OF STORMS...ESPECIALLY ON SUNDAY...LOCALLY HEAVY RAINFALL
AND FLASH FLOODING WILL BE POSSIBLE. OTHER THREATS FROM STORMS
THAT DEVELOP INCLUDE LIGHTNING...HAIL AND STRONG GUSTY WINDS.

A SLOW WARMING AND DRYING TREND IS EXPECTED FOR THURSDAY AND
FRIDAY...WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS POSSIBLE...ESPECIALLY OVER AND NEAR THE HIGHER
TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

06/06

In the hours before

Special weather statement, Jul 12, 11:29 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1229 PM MDT SAT JUL 12 2014

COZ081-084-085-121900-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
1229 PM MDT SAT JUL 12 2014

...SPECIAL WEATHER STATEMENT...

AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER NEAR CASCADE...OR 9 MILES NORTHWEST OF COLORADO
SPRINGS...MOVING EAST AT 10 MPH.

RAINFALL AMOUNTS OF .10 INCHES OR LESS WILL BE POSSIBLE ON THE WALDO
CANYON BURN SCAR WITH THIS STORM. IT IS NOT LIKELY TO CAUSE FLOODING.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS...MANITOU SPRINGS...CASCADE AND CHIPITA
PARK.

LAT...LON 3886 10494 3897 10503 3901 10490 3889 10484
TIME...MOT...LOC 1828Z 278DEG 9KT 3894 10494

PJC
Special weather statement, Jul 12, 11:55 AM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 PM MDT SAT JUL 12 2014

COZ084-085-121930-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
1255 PM MDT SAT JUL 12 2014

...SPECIAL WEATHER STATEMENT...

AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN COLORADO SPRINGS...MOVING NORTHEAST
AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN COLORADO SPRINGS AND FALCON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3886 10481 3893 10486 3902 10472 3893 10462
TIME...MOT...LOC 1855Z 243DEG 17KT 3893 10476

PJC
Local storm report, Jul 12, 12:16 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT SAT JUL 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HEAVY RAIN       4 NNE COLORADO SPRINGS  38.89N 104.79W
07/12/2014  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL IN PAST 10 MINUTES.

0115 PM     HEAVY RAIN       6 NNE COLORADO SPRINGS  38.91N 104.77W
07/12/2014  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL IN THE PAST 10 MINUTES.

&&

MN

The radar

The Pueblo radar (KPUX), 72 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, El Paso

When
July 12, 12:23 PM MST to 12:28 PM MST
Where
El Paso County, 6.15 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.770

Hail, El Paso

When
July 12, 12:51 PM MST to 12:56 PM MST
Where
El Paso County, 4.29 mi ESE of (Aff)usaf Acdmy Colo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.800

Hail, El Paso

When
July 12, 12:56 PM MST to 1:01 PM MST
Where
El Paso County, 5.26 mi ESE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.780

Tornado, El Paso

When
July 12, 1:45 PM MST to 1:51 PM MST
Where
El Paso County, 13.7 mi ESE of Fountain to 14.04 mi ESE of Fountain
Rating
EF0
Path length
0.53 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.587, -104.476

A tornado occurred in the vicinity of the intersection of Hanover and Milner Roads. No known damage occurred.

Hail, El Paso

When
July 12, 2:36 PM MST to 2:41 PM MST
Where
El Paso County, 14.09 mi SW of Truckton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.590, -104.370

Hail, Pueblo

When
July 12, 3:44 PM MST to 3:49 PM MST
Where
Pueblo County, 3.5 mi S of Boone
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -104.240

Flash Flood, Otero

When
July 12, 8:03 PM MST to July 13, 12:15 AM MST
Where
Otero County, 0.97 mi SSE of North la Junta to 0.47 mi WSW of Higbee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.988, -103.521

Numerous roads and low lying areas experienced flash flooding central Otero County, including the La Junta and Swink areas, and arroyo watersheds in the south-cental portions of the county. Highways 109 and 50 were closed for several hours.

Thunderstorm Wind, Prowers

When
July 12, 8:35 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

Thunderstorm Wind, Prowers

When
July 12, 8:51 PM MST
Where
Prowers County, 22.54 mi S of Lamar Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
37.750, -102.600

Flash Flood, Prowers

When
July 12, 9:30 PM MST to July 13, 12:05 AM MST
Where
Prowers County, 3.69 mi ENE of Lamar to 7.74 mi SSE of Lamar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.095, -102.555

Heavy rain caused flash flooding of county roads and US Highway 50 east of Lamar.

Thunderstorm Wind, Prowers

When
July 12, 9:46 PM MST
Where
Prowers County, 9.67 mi S of Holly
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.910, -102.120

Flash Flood, El Paso

When
July 16, 7:36 PM MST to 9:30 PM MST
Where
El Paso County, 2.17 mi WSW of Ellicott to 0.77 mi SSE of Schriever Afb
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.823, -104.424

Heavy rain brought another round of flash flooding to area roads and low lying areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521104, 521105, 521106, 521108, 521611, 521107, 521415, 521113, 521114, 521576, 521115, 521584.